Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 72, NWS Columbia, SC

May 15, 2005Lee County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 15, 2005, 7:35 PM EDT for Lee County, Sumter County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2005, 7:35 PM EDT (23:35 UTC)
Expired
May 15, 2005, 8:15 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Lee County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:40 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 152336
SVRCAE
SCC061-085-160015-
/O.NEW.KCAE.SV.W.0072.050515T2335Z-050516T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
735 PM EDT SUN MAY 15 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN CENTRAL SOUTH CAROLINA
  SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 PM EDT

* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING   
  WINDS.  THIS STORM WAS LOCATED IN THE VICINITY OF SUMTER AND       
  MULBERRY...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...         
  MULBERRY AND SUMTER...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800,
7 7 5, 7 1 9 9.

LAT...LON 3403 8044 3382 8032 3399 7991 3424 8014

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:33 PM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 15, 2:33 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
233 PM EDT SUN MAY 15 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
STRONG HEATING HAS OCCURRED TODAY IN THE WARM SECTOR AHEAD OF THE
COLD FRONT. MODERATE INSTABILITY HAS DEVELOPED WITH SURFACE-BASED
LI/S NEAR -5. THE STRONG H85 JET HAS LIFTED NORTH OF THE FORECAST
AREA...BUT THE INSTABILITY AND EVAPORATIVE COOLING AIDING DOWNDRAFTS
SUPPORTS SEVERE WIND GUSTS WITH A FEW OF THE THUNDERSTORMS THAT
DEVELOP AHEAD OF THE COLD FRONT THIS AFTERNOON AND EVENING. THE
INSTABILITY AND WET-BULB ZERO HEIGHTS ALSO SUPPORT A POSSIBILITY OF
LARGE HAIL.

EXPECT THE COLD FRONT WILL SLOWLY MOVE THROUGH THE FORECAST AREA
TONIGHT AND SUPPORT A CONTINUED CHANCE OF THUNDERSTORMS. EXPECT
THUNDERSTORMS OVERNIGHT WILL BE NON-SEVERE BECAUSE OF LITTLE OR NO
UPPER-LEVEL LIFT AND THE LOSS OF HEATING.

THE NAM AND GFS SHOW THE FRONT DRIFTING WESTWARD AND BACK INTO THE
FORECAST AREA FOR MONDAY AND TUESDAY. DEEP MOISTURE APPEARS TO
STAY EAST OF THE AREA. H5 HEIGHTS APPEAR CONFLUENT MONDAY...AND
FURTHER DRYING APPEARS TO OCCUR BEHIND A WEAK SHORTWAVE TROUGH FOR
TUESDAY. THUNDERSTORMS ASSOCIATED WITH THE FRONT SHOULD BE LIMITED
BECAUSE OF LITTLE MOISTURE AND THE LACK OF SIGNIFICANT UPPER-LEVEL
LIFT. THE NAM SHOWS WEAK INSTABILITY MONDAY BUT MODERATE
INSTABILITY TUESDAY. PLAN TO USE THE GUIDANCE CONSENSUS POP AND
FORECAST SLIGHT CHANCE MONDAY AND CHANCE TUESDAY. GUIDANCE
TEMPERATURES ARE CLOSE AND PLAN TO FOLLOW.
&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
THE LATEST GFS SHOWS RIDGING DOMINATING WEDNESDAY. A COLD FRONT
MOVES INTO THE FORECAST AREA THURSDAY WITH DRYING BEHIND THIS FRONT
FOR THE WEEKEND. GENERALLY PLAN TO FOLLOW THE GFS ENSEMBLE MEAN
TEMPERATURES AND POPS THROUGH THE PERIOD.
&&

.AVIATION...
EXPECT GENERALLY VFR CONDITIONS EXCEPT THUNDERSTORMS WILL BE
SCATTERED AHEAD OF THE COLD FRONT AND MVFR CEILING MAY DEVELOP
BEHIND THE FRONT LATE IN THE TAF PERIOD.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

05/05/77
Hazardous weather outlook, May 15, 5:39 AM EDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
539 AM EDT SUN MAY 15 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160939-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
539 AM EDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SEVERE THUNDERSTORMS FROM MIDDAY THROUGH THIS EVENING ARE POSSIBLE.
PLEASE REFER TO THE SPECIAL WEATHER STATEMENT (CAESPSCAE) ISSUED BY
THE NATIONAL WEATHER SERVICE OFFICE IN COLUMBIA FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED TODAY AND SKYWARN SPOTTERS
ARE ENCOURAGED TO CALL US TOLL FREE AT 1-800-775-7199 WITH
SEVERE WEATHER REPORTS DURING THE DAY TODAY.

BARLOW

In the hours before

Local storm report, May 15, 3:06 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
306 PM EDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             12 ENE WINNSBORO        34.44N 80.90W
05/15/2005  0.75 INCH        FAIRFIELD          SC   PARK/FOREST SRVC

            PENNY SIZED HAIL REPORTED AT LAKE WATEREE STATE PARK BY
            STATE PARK OFFICIAL. TREE LIMBS ALSO DOWNED.

0245 PM     HAIL             12 ENE WINNSBORO        34.44N 80.90W
05/15/2005  1.50 INCH        FAIRFIELD          SC   PUBLIC

            PING PONG BALL SIZED HAIL REPORTED AT DUTCHMAN CREEK
            MARINA ON THE WESTERN SHORE OF LAKE WATEREE.

&&
Local storm report, May 15, 3:52 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
352 PM EDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             19 NW CAMDEN            34.46N 80.85W
05/15/2005  1.75 INCH        KERSHAW            SC   PUBLIC

            STORE OWNER RELAYED REPORT FROM TWO MOTORCYCLISTS THAT
            EXPERIENCED GOLF BALL SIZED HAIL ON SC HWY 522 NEAR
            LIBERTY HILL

&&
Local storm report, May 15, 6:19 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
619 PM EDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             12 ENE MANNING          33.76N 80.02W
05/15/2005  0.75 INCH        CLARENDON          SC   PUBLIC

            PUBLIC REPORTED PENNY SIZED HAIL AND LIMBS DOWN IN THE
            OAK DALE COMMUNITY...AT ST. MICHAEL CHURCH.

&&
Special weather statement, May 15, 6:55 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EDT SUN MAY 15 2005

SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-152355-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON
-COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON
-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND
-SALUDA-SUMTER-
INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA
...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER...
655 PM EDT SUN MAY 15 2005

PART OF SEVERE THUNDERSTORM WATCH NUMBER 279 HAS BEEN CANCELLED.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED AND THE WATCH IS NO
LONGER IN EFFECT FOR THE SOUTH CAROLINA COUNTIES OF...
AIKEN...BARNWELL...CALHOUN...CHESTERFIELD...EDGEFIELD...
FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON...
MCCORMICK...NEWBERRY...RICHLAND...SALUDA...AND SUMTER.

THE WATCH IS NO LONGER IN EFFECT FOR THE GEORGIA COUNTIES OF...
BURKE...COLUMBIA...LINCOLN...MCDUFFIE...RICHMOND.

HOWEVER...SEVERE THUNDERSTORM WATCH NUMBER 279 REMAINS IN EFFECT
UNTIL 900 PM FOR THE COUNTIES OF BAMBERG...CLARENDON...AND
ORANGEBURG.

LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS FROM
THE NATIONAL WEATHER SERVICE.
Special weather statement, May 15, 7:11 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
711 PM EDT SUN MAY 15 2005

SCZ029-031-160000-

LEE-SUMTER-
711 PM EDT SUN MAY 15 2005

...STRONG THUNDERSTORMS WILL IMPACT LEE COUNTY AND SUMTER COUNTY
THROUGH 800 PM EDT...

AT 711 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED OVER MILLWOOD...OR ABOUT 4 MILES SOUTH OF SUMTER...MOVING
NORTHEAST AT 25 MPH. THIS WILL AFFECT AREAS IN AND AROUND
SUMTER...MILLWOOD...MAYESVILLE...ST. CHARLES AND ELLIOTT THROUGH
800 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:24 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster36 min
May 15, 5:13 PM EDTSevere Thunderstorm WarningCAEClarendon32 min
May 15, 6:22 PM EDTSevere Thunderstorm WarningCAERichland27 min
May 15, 7:23 PM EDTSevere Thunderstorm WarningCAEOrangeburg52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.